Tennessee, 2018Flash Flood and Flood in Tennessee, December 28, 2018
December 28, 2018 · NWS MRX · 2 events in 2 counties and zones
An unseasonably humid regime featured moisture intrusion from the Gulf of Mexico ahead of an approaching cold front, and a southwesterly flow aloft. Localized heavy rainfall mainly south of the I-40 corridor produced flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unseasonably humid regime featured moisture intrusion from the Gulf of Mexico ahead of an approaching cold front, and a southwesterly flow aloft. Localized heavy rainfall mainly south of the I-40 corridor produced flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Dec 28, 2:38 AM CST, 1 hour 52 minutes earlier.
Area forecast discussion, Dec 28, 2:38 AM CST, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
338 AM EST Fri Dec 28 2018
.SHORT TERM...(Today through Tonight)...
Relative precip lull over the area right now should be filling in
again as more rains spread into the area from the AL/MS. There is a
little bit of elevated instability with this precip, but will keep
thunder out of forecast. This afternoon another shortwave sweeps in
from the west and starts to push the rains out of the area. Will
have some lingering rains this evening, mainly in the eastern
mountains, but will let those POPs die off after midnight. With it
taking a while for this next round of rains to exit the eastern
areas, will be extending the Flash Flood Watch for the East TN and
SW NC Mountain areas until 6pm this evening, but will leave the rest
of the area expiring at 1pm this afternoon. For the winds, will go
ahead and cancel wind advisory for plateau counties but will keep
other wind issuances going farther east. Guidance Temps look good
will stick close to them.
.Long Term (Saturday through Thursday)...
The main weather story for most of the extended (at least until mid-
week next week) is persistent southwesterly upper flow as an upper
trough remains over the southwest United States. This pattern will
keep the Tennessee Valley and southern Appalachians fairly wet
and active. Now for the particulars.
For Saturday, surface ridging over the area will produce a dry and
mild day.
For Saturday night and Sunday, surface ridging moves east of the
Appalachians allowing boundary layer winds to become southerly
increasing isentropic lift with showers moving back into the
region.
For Sunday night and Monday, a strong jet/upper short-wave ejects
out of the northeast across the southern Plains to the Ohio Valley.
The strong upper dynamics produces rapid and strong cyclo-genesis
that moves into the Great Lakes by late Monday. Associated cold
front will move across the region Monday afternoon/evening with a
solid band of showers and possibly thunderstorms. Heavy rainfall and
gusty winds along convective band are expected.
Besides the convection, strong boundary layer jet will produce
another period of mountain wave high winds over the mountains and
foothills late Sunday night and Monday.
For Tuesday, surface ridging builds into the area with drier weather
anticipated.
For Wednesday and Thursday, last southern stream upper trough will
move eastward and phase some with a developing northern stream upper
trough. There is a potential of wintry weather with this system, but
confidence is low on how this system develops given this is day 6
and 7.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 64 39 54 42 / 100 10 0 40
Knoxville McGhee Tyson Airport, TN 64 40 51 38 / 100 10 0 40
Oak Ridge, TN 63 39 51 38 / 100 10 0 30
Tri Cities Airport, TN 61 41 51 36 / 100 10 0 20
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Flash Flood Watch through this afternoon for Cherokee-Clay.
Wind Advisory until 1 PM EST this afternoon for Cherokee-Clay.
TN...High Wind Warning until 1 PM EST this afternoon for Blount Smoky
Mountains-Cocke Smoky Mountains-Johnson-Northwest Carter-
Sevier Smoky Mountains-Southeast Carter-Southeast Greene-
Southeast Monroe-Unicoi.
Flash Flood Watch through this afternoon for Blount Smoky
Mountains-Cocke Smoky Mountains-East Polk-Johnson-Sevier
Smoky Mountains-Southeast Carter-Southeast Greene-Southeast
Monroe-Unicoi.
Flash Flood Watch until 1 PM EST /noon CST/ this afternoon for
Anderson-Bledsoe-Bradley-Campbell-Claiborne-Grainger-
Hamblen-Hamilton-Hancock-Hawkins-Jefferson-Knox-Loudon-
Marion-McMinn-Meigs-Morgan-NW Blount-North Sevier-Northwest
Carter-Northwest Cocke-Northwest Greene-Northwest Monroe-
Rhea-Roane-Scott TN-Sequatchie-Sullivan-Union-Washington TN-
West Polk.
Wind Advisory until 1 PM EST this afternoon for East Polk.
VA...Flash Flood Watch until 1 PM EST this afternoon for Lee-Russell-
Scott-Washington-Wise.
Wind Advisory until 1 PM EST this afternoon for Russell-
Washington-Wise.
&&
GM/DHHazardous weather outlook, Dec 28, 3:02 AM CST, 1 hour 28 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
402 AM EST Fri Dec 28 2018
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-290915-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
402 AM EST Fri Dec 28 2018 /302 AM CST Fri Dec 28 2018/
This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.
.DAY ONE...Today and Tonight
Windy conditions will continue this morning in and near the
mountains. Flooding rains are still possible as well today. Rains
will be starting to move out of the area this afternoon, west to
east. The main flood threat for the plateau and valley areas will
be this morning, with the flood threat in the East Tennessee and
southwest North Carolina mountains continuing through this
afternoon.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Another round of heavy rain is expected on Monday. Rainfall
amounts of 1 to 2 inches are forecast, with the heaviest amounts
favoring areas across the Plateau, central and southern Tennessee
Valley, and southwest North Carolina. Given the persistent rainy
pattern of late, additional heavy rains increases the concern for
the possibility of flooding.
Besides the potential heavy rains, a line of showers and possibly
thunderstorms will move through Monday afternoon and evening.
These storms could produce strong and gusty winds. Ahead of the
showers and storms, another round of mountain wave high winds are
possible late Sunday night and Monday across the east Tennessee
Mountains and foothills.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed, but reports of wind damage
or flooding are encouraged.
Flash Flood, Marion
- When
- December 28, 4:30 AM CST to 6:00 AM CST
- Where
- Marion County, 1 mi SSE of Martin Spgs to 1 mi ESE of Martin Spgs
- Cause
- Heavy Rain
- Deaths
- 1 direct, 0 indirect
- Reported by
- Emergency Manager
- Coordinates
- 35.157, -85.793
Hikers sheltering in a cave overnight attempted to cross two branches of flooding Cave Cove Creek via a log during heavy rain to try to return to their vehicle. One female was swept away and drowned.
Flood, Sevier
- When
- December 28, 6:23 AM EST to 8:00 AM EST
- Where
- Sevier County, 2 mi SW of Gatlinburg to 3 mi NW of Pigeon Forge
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 35.700, -83.545
Several flooded roadways were noted from Pigeon Forge to Gatlinburg.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Minnesota, December 28, 20181 death · $15,000 · 1 event
- Cold in Wisconsin, December 28, 20181 death · 1 event
- Flooding in North Carolina, December 28, 2018$24,000 · 6 events
- Damaging Wind in South Carolina, December 28, 2018$25,000 · 61 kt wind · 1 event
- Winter Weather in Wisconsin, December 28 to 29, 201820 events
- Dense Fog in Maryland, December 28 to 29, 201813 events
- Cold in South Dakota, December 28 to 29, 201812 events
- Flooding and Heavy Rain in North Carolina, December 28 to 29, 20189 events
- Dense Fog in Virginia, December 28 to 29, 20189 events
- Blizzard and Heavy Snow in Alaska, December 28 to 31, 201871 kt wind · 7 events
- Cold in Minnesota, December 28 to 29, 20187 events
- Heavy Snow in Washington, December 28 to 29, 20186 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 798906, 798914.